This information is only for people who are mature enough to respect the dangers involved with injecting heroin. These dangers include physical and mental addiction and the possibility of contracting diseases like AIDS or hepatitis. The user should take the time to be as sanitary as possible and NEVER SHARE NEEDLES. Also, do not share the water that sits in the 'spoon' in which the needle is cleaned. Even if different needles are used, if the same water is used, then the AIDS virus can still be transfered from needle to needle.
The "spoon" is thoroughly cleaned with an alcohol swab. In this example, black tar heroin is used. A $15 chunk is about the size of 2 tic-tac candies side-by-side and works just fine. The only scent is a faint smell of vinegar. It usually comes wrapped in plastic inside a tiny balloon. A chunk is placed in the spoon. The syringe is used to suck up about 50-75 units of water and squirt it into the spoon. The spoon is then heated from the bottom with a lighter to make it dissolve better. The plunger can be pulled out of the syringe and used to stir the heroin solution. The end of the plunger should be cleaned before reinserting it into the syringe. A piece of cotton is rolled into a ball a little bigger than a tic-tac. It is a good idea to clean one's fingers with an alcohol swab before rolling the cotton. The cotton is dropped into the heroin and it puffs up like a sponge. The tip of the syringe is pushed into the center of the cotton and the plunger is slowly pulled back until all of the heroin is sucked in. This cotton is necessary to filter out any particles and such in the heroin solution.
The area on the body chosen for injection should be thoroughly cleaned with an alcohol swab. I think the spot on the bend of the arm is so commonly used because it's easier to get the needle into the vein properly. The needle is placed almost flat on the skin so that the needle doesn't get moved around too much. The needle is inserted so it goes down the length of the vein and not across it. Going across it just makes it way too easy to accidentally poke through the other side or pull out. The user can determine if the needle is inserted deep enough by holding the syringe almost flat against the skin; this helps to prevent the syringe from accidentally being jostled around and the needle being pulled out or pushed through the side of the vein.
Now for the tricky part. The user has to make sure that the needle is in the vein before injecting. If the heroin is injected when the needle isn't in the vein, the heroin will just form a big heroin blister which takes many hours to be absorbed by the body. One way to tell if the heroin is not going in the vein, is that the area will usually burn while the heroin is being injected The user should also keep a close eye to see if a blister is forming. When the needle is inserted, the plunger is then pulled slowly a tiny bit to see if blood comes into the syringe. This shows that the needle is in the vein. Sometimes when the plunger is pulled, only a slow trickle of blood enters the syringe and the rest is air. With practice, it becomes easier to tell if this trickle indicates a good enough insertion into the vein. Injecting a tiny bit of air (about an eighth-inch) with the heroin is harmless, but if the user is nervous about this, the syringe could be tilted so the air floats to the other end. From personal experience a quarter-inch (about 10 units) of air being injected with heroin is harmless, but there's no need to make a habit of injecting air. With a little practice, the user can be pretty sure that the heroin is going into the vein without first checking for blood, but still checking for a burning feeling where the heroin is being injected or checking to see if a blister is forming.
When trying heroin for the first time, the user should start with a small amount to see how his or her body reacts. As with pain pills, sometimes the stomach gets a queasy feeling when the body isn't used to it. In the case of an overdose, the only thing to do is to keep the person up and walking around in order to keep the heart going. If medical attention is needed, the paramedics use a drug called "Narcan" which blocks the effects of opiate narcotics like heroin.